When To Take It
Only take chlorphenamine when you need to.
For allergies, you may only need to take chlorphenamine on the days you feel you need to. For example, coming into contact with something like animal hair may have triggered your symptoms.
For hay fever, you may need to take it regularly to prevent symptoms during spring and summer.
Common Questions About Chlorphenamine
Chlorphenamine is an antihistamine medicine. It’s classed as a drowsy antihistamine.
When you come into contact with something you’re allergic to, such as pollen, animal hair or fur, house dust or insect bites and stings, your body produces a chemical called histamine.
Usually, histamine is a useful substance, but in an allergic reaction it causes symptoms including itchy, watery eyes, a running or blocked nose, sneezing and skin rashes.
Chlorphenamine blocks the effects of histamine and reduces these symptoms.
You should start to feel better within 30 minutes to an hour.
That depends on why you’re taking it. You may only need to take chlorphenamine for a short time or as a one-off dose.
If you’re taking it for a cough or cold and your symptoms last for more than 3 weeks, it’s a good idea to see your doctor so they can investigate the cause.
If you have a reaction to an insect bite or a medicine, you may only need to take chlorphenamine for a day or 2.
You may need to take it for longer if you’re taking it to prevent symptoms from hay fever when the pollen count is high.
Talk to your doctor or pharmacist if you’re unsure how long you need to take chlorphenamine for.
Chlorphenamine is unlikely to do you any harm if you take it for a long time, but it’s best to only take it for as long as you need to.
Talk to your doctor about how long you can take it for.
No, chlorphenamine is not known to be addictive.
Tips for when you’re outside
Tips for when you’re inside
So What Cough Medication Should You Take
For your everyday cough from a common cold, a good choice is cough medication that contains an older antihistamine and a decongestant. Older antihistamines include brompheniramine, diphenhydramine and chlorpheniramine.
The studies that have guided these recommendations cant possibly reflect every individual experience. If you think a product is working fine, it probably wont hurt you, although you may be paying for a placebo effect rather than a proven remedy.
Always keep in mind the other, less common causes of a bad cough, especially GERD and asthma. If you have a cough that you just cant shake, see your doctor and explore the possibility of other sources of your misery.
You May Like: Antibiotics Make Me Itchy
Don’t Miss: Allegra Vs Zyrtec For Hives
What Do I Need To Know About Otc Cough And Cold Medicine Overdose
An overdose means you have taken too much cough and cold medicine. An overdose can become life-threatening. You may have any of the following if you have had an overdose of OTC cough and cold medicine:
- Blurred vision, dilated pupils, or severe headache
- Nausea, vomiting, diarrhea, or constipation
- Anxiety, irritability, restlessness, or hallucinations
- Slurred speech, trouble thinking, or unusual behavior
- A fast heartbeat, irregular heartbeat, or trouble breathing
- Seizures, loss of consciousness, or not waking up
What Other Drugs Will Affect Cold & Allergy Relief
Ask a doctor or pharmacist before using this medicine if you are also using any other drugs, including prescription and over-the-counter medicines, vitamins, and herbal products. Some medicines can cause unwanted or dangerous effects when used together. Not all possible interactions are listed in this medication guide.
Taking this medicine with other drugs that make you sleepy or slow your breathing can worsen these effects. Ask your doctor before taking Cold & Allergy Relief with a sleeping pill, narcotic pain medicine, muscle relaxer, or medicine for anxiety, depression, or seizures.
Read Also: Zyrtec An Antihistamine
Warnings For Use In Children
When in doubt about the safety of a cold drug for your child, always talk to your childs doctor or pharmacist.
Children who are younger than age 7 should never give themselves nasal decongestant sprays. Saline nasal drops are a child-safe alternative that can help ease congestion. Ask their doctor for guidance.
Also, never give aspirin to children. Aspirin has been linked to a rare but life-threatening illness called Reyes syndrome in children. Try ibuprofen or acetaminophen instead. These pain relievers are safe for children, but need special dosing based on your childs age and weight.
Always use cold drugs according to the product recommendations or your healthcare providers advice. This helps you use them safely.
However, certain cold drugs deserve special consideration:
Use The Right Med For Your Symptoms
As mentioned in this answer, most over-the-counter cold medications are fine to take with Claritin.
Below are some safe options to use with Claritin, depending on your symptoms:
- Congestion: Sudafed typically works well to treat these symptoms.
- Cough: You can use a cough suppressant, like Delsym , to help reduce the frequency and severity of a cough.
- Excess Mucus: Mucinex is usually a popular choice for helping with thinning mucus and secretions.
- Pain/Fever: Pain relievers such as Tylenol or Advil/Motrin are safe to use with Claritin reduce fevers and treat mild to moderate pain symptoms.
- Watering Eyes/Runny Nose: Antihistamines like Claritin are the most effective here
Also Check: Rubber Accelerators Allergy
Hat Should I Avoid While Taking Alka
Drinking alcohol with this medicine can cause side effects.
Avoid driving or hazardous activity until you know how this medicine will affect you. Your reactions could be impaired.
Ask a doctor or pharmacist before using other cough or cold medicines that may contain similar ingredients.
Avoid becoming overheated or dehydrated during exercise and in hot weather. This medicine can decrease sweating and you may be more prone to heat stroke.
Watch Out For Doubling Up
When you feel a cold coming on, your first instinct may be to purchase some medication to address your symptoms. Stop and read the label on each package before you buy anything. Many popular cold and flu medications do contain more than one active ingredient in an attempt to control multiple symptoms at once. In theory, that should simplify the process.
However, sometimes this convenience is confusing because it may seem like you need two separate medications to cover all your symptoms, says Danielle Carter, MD, a family physician at Ascension St. Vincents Riverside in Jacksonville, Florida, and new physician member of the American Academy of Family Physicians Board of Directors. Unfortunately, this can easily lead to accidentally doubling up on specific ingredients that can cause side effects that can range from uncomfortable to dangerous.
For example, consider the possibility of a Nyquil interaction. Heres how that could happen: you might pick up a product like Nyquil, Dayquil, or Theraflu, all of which contain acetaminophen, in addition to other ingredients. But if youre already taking Tylenol, you could wind up with a double dose of acetaminophen. That could lead to some side effects like cramping, loss of appetite, nausea, and stomach pain. So it is important to consult the label before buying or taking anything, Dr. Cutler adds.
Also Check: Zirteck
Should You Use Cough Medicine
Experts say it may not help a lot, but it probably wonât hurt older children and adults.
Your doctor might even suggest it. “I consider a cough suppressant in some patients who have a chronic cough that hasn’t responded to other treatments,” Heffner says.
If you’re wary of using over-the-counter cough treatments, try a little honey in warm tea. It’s just for adults and older kids though — honey isnât safe for children under age 1.
Thereâs one last thing to consider before reaching for the medicine. Coughing can be good for you. Itâs how our bodies clear out excess mucus and other irritants, Edelman says.
Can You Take Cold Medicine While Youre On Antidepressants
Cold Medicine Interactions With Antidepressants
Many people around the world are prescribed some sort of antidepressant medication. Antidepressants are typically prescribed by psychiatrists or primary care physicians to improve depression symptoms.
Since antidepressants cause changes in the brain, it is recommended that theyre not mixed with other drugs or substances. Some medicines, however, can be purchased over the counter and used with almost no thought. So what would happen if someone on antidepressants woke up with a cold and took a few pills to relieve it?
Recommended Reading: Zyrtec Rx
How To Treat An Allergy Cough At Home
Some ways to treat an allergy cough at home include:
- Taking over-the-counter medications: Allergy medicines, such as antihistamines, nasal sprays, and decongestants, can help reduce the inflammation and mucus production that can lead to a cough.
- Using a humidifier or inhaling steam from a shower:Humidifiers can help clear congestion and soothe throat irritation.
- Using an air purifier: A high-quality air purifier can help reduce the number of allergens and irritants in the air inside a persons home or office space.
- Taking prescription medications: Nasal sprays and antihistamines can help alleviate an allergic cough affecting the upper respiratory tract. Inhalers are usually needed to treat an allergic cough affecting the lower airways.
Keep Taking Your Medications
Unless your doctor tells you to discontinue, you should never stop taking a medication that has been prescribed for youincluding antidepressants or other drugs used to treat a mental health condition.
Many of the drugs that are used to treat depression and other mental illnesses can cause withdrawal symptoms if they are stopped abruptly. Stopping your medication without consulting your doctor can also lead to relapse or the worsening of symptoms related to your mental health condition.
The symptoms of stopping your medication can be severeeven life-threatening. For example, if a person who is taking a selective serotonin reuptake inhibitor to treat depression needs or wants to stop taking the medication, they will usually need to slowly taper their dose to reduce the risk of SSRI discontinuation syndrome.
Another reason to continue taking your medication even if you don’t feel well is to help ensure that you don’t make yourself feel worse. If you take an antidepressant to manage depression, stopping it could cause your depression symptoms to come back. You would not want this to happen in the best of times, let alone when you are already not feeling well.
Don’t Miss: Penicillin Side Effects Itching
Cough Medicine: Should You Or Shouldnt You
Get the facts on cough medicine.
Coughs send more people to the doctor’s office than any other specific symptom. And Americans spend billions of dollars every year on over-the-counter medications like suppressants and expectorants to treat them.
Clearly we’re concerned about our coughs. Clearly lots of us rely on medications to treat them. What’s unclear is the answer to this core question: Do these medicines work?
“We’ve never had good evidence that cough suppressants and expectorants help with cough,” says Norman Edelman, MD, senior scientific advisor at the American Lung Association. “But people are desperate to get some relief. They’re so convinced that they should work that they buy them anyway.”
Should you use these products? Here’s what you need to know about the pros and cons of common cough medicines.
Boiron Chestal For Cough Syrup
Boiron Chestal is a more traditional product in that it is a liquid cough syrup, but it is an all-natural, homeopathic product containing no chemicals and none of the typical medicines found in other over-the-counter options.
Its great-tasting honey flavor and convenient measuring/dosing cup makes it great for kids and, because it is all-natural, it can be taken as often as every 2 hours.
Also Check: What Allergy Medicine Is Stronger Than Zyrtec
You May Like: Intolerance Medical Definition
Is It Safe For Adults
Although experts agree that young children shouldnât take cough medicine, theyâre OK for most older children and adults. The odds of serious side effects are very small, Edelman says.
Heffner says you should also see your doctor if a cough lasts longer than 5 to 7 days, or comes with other symptoms like a fever or rash.
Donât overuse the drugs in cough and cold medicines. This can happen accidentally. You could take more than one brand of cold and cough medicine without realizing that both contain the same ingredients. Or you might take multiple doses because the first didn’t help. If one dose doesn’t help, more won’t get the job done either, Edelman says. Instead, you’ll put yourself at risk of an overdose.
Phentermine With Pseudoephedrine Or Phenylephrine
Taking phentermine with pseudoephedrine or phenylephrine can increase blood pressure and heart rate.
Phentermine is a stimulant medication, chemically similar to amphetamines. Both pseudoephedrine and phenylephrine have mild stimulating properties. Taking phentermine with a nasal decongestant can have additive effects.
Phentermine should not be used with either drug unless specifically directed by your doctor.
Also Check: Does Antihistamine Raise Blood Pressure
What Happens If I Miss A Dose
Since Robitussin Allergy & Cough is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.
Also Check: Does A Gluten Allergy Cause A Rash
What Should I Avoid While Taking Dimetapp Cold & Cough
Dimetapp Cold & Cough may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.
Drinking alcohol can increase certain side effects of this medication.
Ask a doctor or pharmacist before using any other cold, allergy, cough, or sleep medicine. Antihistamines, cough suppressants, and are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine, cough suppressant, or decongestant.
Avoid taking this medication if you also take diet pills, caffeine pills, or other stimulants . Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.
Avoid becoming overheated or dehydrated during exercise and in hot weather. This medication can decrease sweating and you may be more prone to heat stroke.
Recommended Reading: Is Asthma A Pre Existing Condition
Don’t Miss: Robitussin Cough Suppressant And Expectorant
Is It A Good Idea To Change The Type Of Allergy Medication Youre Taking
If you feel like your allergy medication has stopped working, youre not alone. This is a relatively common problem. But changing medications may not be the right solution.
Although some people say that switching to a different antihistamine provides better relief, studies have not shown that antihistamines stop working when they are taken for a long time. For instance, research shows newer antihistamines like cetirizine provide the same amount of relief 180 days after first starting them.
If you experience more allergy symptoms while taking your antihistamine, it may mean that your allergies are actually worsening. Therefore, you should speak with your provider to discuss potentially raising the dose of your antihistamine or adding a different medication, such as a nasal spray.
Can You Take Tylenol With Dimetapp Cold And Cough
. Similarly, it is asked, can you take ibuprofen with Dimetapp cold and cough?
No interactions were found between Dimetapp Children’s Cold& Allergy and ibuprofen. This does not necessarily mean no interactions exist. Always consult your healthcare provider.
Additionally, what can you take with dimetapp? View interaction reports for Dimetapp DM and the medicines listed below.
Also to know is, can you give cough medicine and Tylenol at the same time?
Be careful not to take any two that contain the same active ingredient. For example, don’t take Tylenol and a cold medicine that contains acetaminophen, the generic name for the same active ingredient.
Can you take Dimetapp cold and cough with Zyrtec?
brompheniramine cetirizineUsing cetirizine together with brompheniramine may increase side effects such as dizziness, drowsiness, and difficulty concentrating. Some people, especially the elderly, may also experience impairment in thinking, judgment, and motor coordination.
Don’t Miss: Eatz Toffee Peanuts
Cautions With Other Medicines
Some medicines and chlorphenamine affect each other and increase the chances of you having side effects.
Check with your pharmacist or doctor if you’re taking:
- a type of antidepressant called a monoamine oxidase inhibitor, such as phenelzine
- any medicine that makes you drowsy, gives you a dry mouth, or makes it difficult for you to pee taking chlorphenamine might make these side effects worse
Could Otc Antihistamines Cause Problems With Any Other Medicines I Take
Antihistamines can interact with other medicines you take. Talk to your doctor before taking a first-generation antihistamine if you take any medicines that can make you tired. These include sleeping pills, sedatives, or muscle relaxants.
Antihistamines are often combined with decongestants and/or pain relievers. If you take a combination medicine, its important to know each active ingredient. One or more could interact with other medicines youre taking.
Be sure not to take too much antihistamine. Many OTC cold and allergy medicines contain them already. Some prescription medicines do, too. If you take more than 1 of these medicines, you may get much more antihistamine than is good for you. Second-generation antihistamines are less likely to interact with other medicines you are taking. Always talk to your doctor if you take other medicines to make sure they are safe.
Don’t Miss: Prednisone And Penicillin